Alert archive / Illinois / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 87, NWS Lincoln, IL

May 17, 1999Clark County, Crawford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 17, 1999, 5:25 PM CDT for Clark County, Crawford County, Illinois. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 1999, 5:25 PM CDT (22:25 UTC)
Expired
May 17, 1999, 6:00 PM CDT
In force
35 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Clark County, IL, Crawford County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1999-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1999-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-466 J/kg
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 172225 RRA
SVRSPI
ILC023-033-172300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
525 PM CDT MON MAY 17 1999

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN EAST CENTRAL ILLINOIS
  CRAWFORD COUNTY IN SOUTHEASTERN ILLINOIS

* UNTIL 600 PM CDT

* AT 523 PM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15
  MILES SOUTHWEST OF ROBINSON... MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OBLONG
  ROBINSON
  HUTSONVILLE
  WEST UNION
  DARWIN
  MARSHALL

AT 520 PM CDT...CRAWFORD COUNTY ESDA REPORTED TREES AND POWER LINES
DOWN IN THE HARDINVILLE AREA...6 MILES SOUTH OF ROBINSON.

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE. GET INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

MILLER/BYRD/AUTEN


&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:40 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 17, 2:40 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATE TO PRELIMINARY CCF...
NATIONAL WEATHER SERVICE LINCOLN IL
240 PM CDT MON MAY 17 1999

AS OF 18Z...CF EXTENDS FROM NEAR DBQ IN NERN IA TO JUST W OF COLUMBIA
MO THEN INTO SWRN MO. SOME TRW ACTIVITY FIRING IN ERN MO...SOUTH OF
ST. LOUIS. THIS WILL MAINLY AFFECT OUR SERN COUNTIES WHICH HAS NOT
HAD MUCH IN THE WAY OF PCPN IN THE PAST 12 HOURS...SO RATHER
UNSTABLE IN THAT AREA.

FOR TONIGHT...ETA STILL MODEL OF CHOICE WITH FRONT MOVING THRU PIA
AROUND 00Z AND INTO SERN IL AROUND 06Z. AS FOR QPF...FEEL HEAVIEST
AMOUNTS WILL FALL IN AREAS THAT HAVE NOT HAD MUCH PCPN...SO RECOMMEND
DROPPING FFA FOR WRN SECTIONS. WILL COORDINATE WITH LOT...CLOSER TO
ISSUANCE TIME TO SEE IF FFA NEEDS TO CONTINUE. TEMPS WILL BE COOLER
TONIGHT...MIDDLE TO UPPER 50S.

ON TUESDAY...WITH VORT MAX LINGERING BEHIND SYSTEM...FEEL THAT LOW
POPS STILL WARRENTED FOR MORNING HOURS OVER CWA WITH BREAKS IN CLD
CVR BY AFTERNOON. FOR HIGH TEMPS...WILL COMPROMISE BETWEEN FAN/FWC
AND KEEP CURRENT FORECAST TEMPS...UPPER 60S N TO MIDDLE 70S IN SERN
COUNTIES.

PRELIMINARY CCF FOR COORDINATION...

SPI EB 058/069 049/077 054  68+30
PIA EB 055/068 048/075 053  68+40
DEC EB 058/070 0850/075 052  68+30
CMI EB 060/071 052/074 050  68+30
MTO EB 060/071 052/076 051  68+30
LWV EB 065/074 053/078 052  68+30

BYRD

In the hours before

Special weather statement, May 17, 11:30 AM CDT, 5 hours 55 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-181100-

SEVERE WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1130 AM CDT MON MAY 17 1999

THERE IS A THREAT FOR SEVERE WEATHER IN PARTS OF CENTRAL AND
SOUTHEAST ILLINOIS THIS AFTERNOON INTO EARLY TONIGHT. THE RISK
FOR SEVERE WEATHER WILL BE ALONG AND EAST OF A LINE FROM
CLINTON TO TAYLORVILLE. THIS INCLUDES CHAMPAIGN/URBANA...DANVILLE
...DECATUR...CHARLESTON/MATTOON...PARIS...EFFINGHAM...FLORA...
OLNEY AND LAWRENCEVILLE.

THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE WARM AND HUMID
AIR AHEAD OF AN ADVANCING COLD FRONT IN EASTERN MISSOURI THIS
AFTERNOON. THESE STORMS ARE FORECAST TO ADVANCE TOWARD PARTS
OF CENTRAL AND SOUTHEAST ILLINOIS LATE THIS AFTERNOON AND
ESPECIALLY DURING THE EVENING HOURS. THE MAIN THREAT WITH THESE
THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL. REMEMBER
THAT SEVERE THUNDERSTORMS ARE ALSO CAPABLE OF RAPIDLY PRODUCING
A TORNADO SO BE ALERT.

EMERGENCY MANAGEMENT ORGANIZATIONS AND SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER STATEMENTS AND FORECASTS AND BE
PREPARED FOR ACTIVATION.

MILLER
Special weather statement, May 17, 11:30 AM CDT, 5 hours 55 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-181100-

SEVERE WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1130 AM CDT MON MAY 17 1999

THERE IS A THREAT FOR SEVERE WEATHER IN PARTS OF CENTRAL AND
SOUTHEAST ILLINOIS THIS AFTERNOON INTO EARLY TONIGHT. THE RISK
FOR SEVERE WEATHER WILL BE ALONG AND EAST OF A LINE FROM
CLINTON TO TAYLORVILLE. THIS INCLUDES CHAMPAIGN/URBANA...DANVILLE
...DECATUR...CHARLESTON/MATTOON...PARIS...EFFINGHAM...FLORA...
OLNEY AND LAWRENCEVILLE.

THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE WARM AND HUMID
AIR AHEAD OF AN ADVANCING COLD FRONT IN EASTERN MISSOURI THIS
AFTERNOON. THESE STORMS ARE FORECAST TO ADVANCE TOWARD PARTS
OF CENTRAL AND SOUTHEAST ILLINOIS LATE THIS AFTERNOON AND
ESPECIALLY DURING THE EVENING HOURS. THE MAIN THREAT WITH THESE
THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL. REMEMBER
THAT SEVERE THUNDERSTORMS ARE ALSO CAPABLE OF RAPIDLY PRODUCING
A TORNADO SO BE ALERT.

EMERGENCY MANAGEMENT ORGANIZATIONS AND SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER STATEMENTS AND FORECASTS AND BE
PREPARED FOR ACTIVATION.

MILLER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:02 PM CDTSevere Thunderstorm WarningILXFulton, Mason43 min
May 17, 12:34 AM CDTSevere Thunderstorm WarningILXStark41 min
May 17, 12:45 AM CDTSevere Thunderstorm WarningILXPeoria45 min
May 17, 1:06 AM CDTSevere Thunderstorm WarningILXTazewell39 min
May 17, 1:15 AM CDTSevere Thunderstorm WarningILXWoodford45 min
May 17, 1:29 AM CDTSevere Thunderstorm WarningILXScott31 min
May 17, 1:40 AM CDTSevere Thunderstorm WarningILXMorgan50 min
May 17, 1:56 AM CDTSevere Thunderstorm WarningILXTazewell34 min
May 17, 2:12 AM CDTSevere Thunderstorm WarningILXCass48 min
May 17, 2:28 AM CDTFlash Flood WarningILXTazewell3 hr
May 17, 7:43 AM CDTSevere Thunderstorm WarningILXFulton, Mason47 min
May 17, 9:46 AM CDTSevere Thunderstorm WarningILXMcLean29 min
May 17, 4:25 PM CDTSevere Thunderstorm WarningILXClay, Effingham65 min
May 17, 4:59 PM CDTSevere Thunderstorm WarningILXCrawford, Jasper, Richland31 min
May 17, 5:06 PM CDTSevere Thunderstorm WarningILXLawrence39 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.